Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 33, NWS Flagstaff, AZ

November 1, 2022Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 1, 2022, 2:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 2, 2022, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 2:40 PM MST (21:40 UTC)
In effect from
Nov 2, 2022, 10:00 AM MST
Expired
Nov 2, 2022, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4337 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS75 KFGZ 012140
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
240 PM MST Tue Nov 1 2022

AZZ004-007-009-012-013-015>017-039-040-030300-
/O.NEW.KFGZ.WI.Y.0033.221102T1700Z-221103T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Fredonia, Jacob Lake, Valle, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
240 PM MST Tue Nov 1 2022 /340 PM MDT Tue Nov 1 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of northern Arizona including portions of Coconino
  County, Navajo County, and Apache County.

* WHEN...From 10 AM to 8 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
666 
WWUS75 KFGZ 020922
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
222 AM MST Wed Nov 2 2022

AZZ004-007-009-012-013-015>017-039-040-030300-
/O.CON.KFGZ.WI.Y.0033.221102T1700Z-221103T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Fredonia, Jacob Lake, Valle, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
222 AM MST Wed Nov 2 2022 /322 AM MDT Wed Nov 2 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 45
  mph. Localized gusts as high as 50 mph.

* WHERE...Much of northern and central Arizona from the Mogollon
  Rim and the White Mountains northward.

* WHEN...From 10 AM to 8 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
688 
WWUS75 KFGZ 022236
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
336 PM MST Wed Nov 2 2022

AZZ004-007-009-012-013-015>017-039-040-030300-
/O.CON.KFGZ.WI.Y.0033.000000T0000Z-221103T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Fredonia, Jacob Lake, Valle, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
336 PM MST Wed Nov 2 2022 /436 PM MDT Wed Nov 2 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 45
  mph. Localized gusts as high as 50 mph.

* WHERE...Much of northern and central Arizona from the Mogollon
  Rim and the White Mountains northward.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
194 
WWUS75 KFGZ 030258
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
758 PM MST Wed Nov 2 2022

AZZ004-007-009-012-013-015>017-039-040-030400-
/O.EXP.KFGZ.WI.Y.0033.000000T0000Z-221103T0300Z/
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Fredonia, Jacob Lake, Valle, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
758 PM MST Wed Nov 2 2022 /858 PM MDT Wed Nov 2 2022/

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have largely decreased below the advisory threshold;
however, breezy conditions may continue with the incoming weather
system.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 1, 9:45 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 1, 9:45 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
945 AM MST Tue Nov 1 2022

.SYNOPSIS...Increasing clouds and southerly breezes are expected
today. Starting Wednesday, a storm system will bring rain and
mountain snow, much colder temperatures, and gusty winds to
northern Arizona through Friday morning. Dryer, more seasonable
weather is forecast to close out the week.

&&

.DISCUSSION...This morning's satellite and upper-air analysis
shows a shortwave ridge axis has shifted eastward into New
Mexico, with troughing developing across Arizona. Extensive cloud
cover has spread across the region, which will remain in place
throughout the day. Southerly wind speeds will increase this
afternoon, with gusts into the 25-35 mph range across much of the
area. Otherwise, expect another round of dry weather and near
normal daytime temperatures.

In terms of the forecast, no short-term updates are anticipated
at this time.

&&

.PREV DISCUSSION /304 AM MST/...through Wednesday...A shortwave
ridge departs Arizona into New Mexico today, keeping one last day
of near- seasonable temperatures and dry conditions in the
forecast. At the same time, a strong longwave trough is expected
to eject off the Pacific into the Northwestern US today. Locally
breezy conditions will be possible this afternoon, especially
over the higher terrain and into western Arizona as the system
draws near.

Much stronger winds are expected on Wednesday, as the trough
begins to dig southward along the Western Seaboard. The resulting
pressure gradient begins to tighten, resulting in an upper-level
jet maximum developing over Arizona. Wind gusts of 40 to 45 mph
look to be possible, especially over and downwind of the higher
terrain during the afternoon Wednesday. Wind Advisories will
likely be needed during this time frame.

Wednesday night through Friday...Model guidance continues to
indicate that the aforementioned longwave trough will dig
southward along the West Coast late Wednesday. Consequently,
moisture advection increased over Arizona, resulting in rain/snow
showers developing across the region. As the trough axis draws
closer to northern Arizona, deeper moisture combined with
frontogenetical forcing should promote the develop of an area of
steadier preciptation. The most likely time frame at the moment
for this appears to be Thursday morning through Thursday evening.
Behind the front, colder and drier northwesterly flow takes over,
resulting in the rain/snow showers beginning to diminish from
west to east Friday morning. A few lingering showers are expected
to remain over the eastern-half of Arizona through the day,
however any of the activity on Friday is expected to remain
light.

Model guidance shows 700mb temperatures hovering around -2 to -4
deg C overnight Wednesday, suggesting that snow levels at the
onset should be around 7000-8000 feet. Thus, precipitation for
most is expected to initially start out as rain across the lower
elevations with a rain/snow mix across the higher terrain. As the
trough approaches, cold air advection increase resulting in
temperatures cooling off quite a bit. Snow levels by Thursday
afternoon fall to around 5000-6000 feet, resulting in
accumulating snow across much of the higher terrain. Model
soundings do show favorable moisture within the dendritic growth
zone (DGZ), however, marginal lift (outside of the front) within
the DGZ and gusty winds may lower snow ratios and consequently
snow accumulations. At this time, the greatest accumulations look
to be at elevations above 6500 feet, where the current forecast
calls for around 4 to 8 inches. Locally higher amounts of 8 to 10
inches will be possible, especially in favored upslope areas.

Roads and untreated surfaces may be slick and snow covered as a
result, potentially leading to hazardous travel early Thursday
into Friday morning. Gusty winds on Thursday may also lead to
areas of blowing snow, potentially reducing visibility at times.

Additionally, much colder temperatures are expected Friday morning
across northern Arizona. Lows are expected to range from around 25
to 35 deg F across the lower elevations, and 10 to 20 deg F over
the higher elevations.

Saturday through Monday...Another cold morning is in store for
Saturday as the trough lifts out of the region. Heights begin rise
slightly as quasi-zonal flow sets in over southwest US, resulting
in dry conditions and warmer temperatures making a return.

&&

.AVIATION...For the 18Z TAF package...VFR conditions for the 24
hour TAF period with scattered to broken skies above 12,000 ft
AGL. Surface winds strengthen between 17Z and 18Z out of the S-SW
at 10-20 knots, gusting 25 to 35 knots. Surface winds decrease
modestly this evening. However, high terrain and downwind
locations will see gusty conditions overnight with areas of low-
level wind shear in the early morning hours. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Windy conditions Tuesday afternoon, staying
breezy Tuesday night especially along and downwind of high terrain.
Winds increase further Wednesday. Cooler temperatures on Wednesday
with rain and snow chances arriving that evening.

Thursday through Saturday...Cold and breezy with areas of rain and
snow Thursday. Precipitation chances taper off early Friday. Modest
southwest winds Thursday become northerly Friday. Dry and much
warmer Saturday with generally light winds.

&&

FIRE WEATHER...Peterson
AVIATION...Peters&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/Humphreys
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 2:52 PM MSTWinter Weather AdvisoryFGZApache, Coconino, Navajo62 hr

Nearby

Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.